Nebraska, 2002

Hail in Nebraska, May 11, 2002

May 11, 2002 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 11, 2:05 PM CST, 49 minutes earlier.

Area forecast discussion, May 11, 2:05 PM CST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
305 PM CDT SAT MAY 11 2002

SHORT TERM CONCERN IS CONVECTION STRENGTH...RAINFALL AND LOCATION.
DUE TO TIME/WX CONSTRAINTS MADE LTL CHANGES TO EXTENDED FCST AND
LEANED HEAVILY TWD AVN THEN FOR DAY 7.

AT 20Z WRMFNT HAS LIFTED NR OR NORTH OF A BIE-FNB LINE WITH CDFNT
INTERCEPTING WRN EDGE OF FRONT FAR SWRN CWA AND TORNADO WATCH 282
HAS BEEN ISSUED FOR AREA ALONG A N OF WRMFNT AND NR CDFNT.  ETA/AVN
SHIFT THE HEAVIEST RAIN S OF CWA IN 00Z-06Z TIMEFRAME AND THIS LOOKS
PLAUSIBLE.  SINCE HEAVIEST RAIN LAST NGT/THIS MORNING WAS N OF SERN
NEBR WILL NOT ISSUE FFA ATTM.  MAIN CHANGES THEN REST OF SHORTER
TERM PD WILL BE TO EXTD PCPN INTO EARLY SUN AFTN SRN CWA AS SWLY
FLOW AHEAD OF UPR TROF CONTS OVR AREA AND MODELS GENERATE SOME QPF
INTO SUNDAY MIDDAY.  BECAUSE OF PRBLY MORE CLDS EVEN IF PCPN FAILS
TO MATERIALIZE ON SUN WILL LOWER TEMPS A FEW DEGREES.

AGAIN MADE LTL CHANGES TO EXTENDED PDS WITH NEXT CHC OF PCPN PSBLY
WED BUT DID NOT ADD ATTM.  BETTER CHCS APPEARED TO BE THU AND FRI
ALTHOUGH DID CONT A CHANCE INTO SAT AS NEXT WEAKENING UPR TROF MOVS
ACRS AREA.

CHERMOK

...
310 AM CDT SAT MAY 11 2002
SCATTERED THUNDERSTORMS ACROSS CWA THIS MORNING WITH DEVELOPMENT
PRETTY MUCH IN LINE WITH YESTERDAYS MODEL RUN. ONCE AGAIN MAIN
CHALLENGE TODAY LOOKS TO BE TEMPERATURES AND NORTHWARD EXTENT OF
WARM FRONT.

AT 07Z WARM FRONT EXTENDS FROM SURFACE LOW OVER EASTERN COLORADO
ACROSS NORTHERN KANSAS WITH CONVECTION NORTH OF THE FRONT.  PROFILERS
SHOWING 50+ KT H85 WINDS OVER CNTRL KS WITH 06Z RUC INDICATING STRONG
THETA-E ADVECTION TO CONTINUE OVER THE CWA THROUGH THE FIRST PART OF
THE MORNING BEFORE SHIFTING EAST OF THE AREA BY 18Z.  WILL THUS CARRY
SCT TSTORMS THROUGH THIS MORNING WITH A CHANCE OF ADDITIONAL
THUNDERSTORMS THIS AFTERNOON AS FRONT PUSHES THROUGH...ESPECIALLY
SERN PORTION OF CWA.  06Z META JUST STARTING TO COME IN AND SERN
PARTS OF CWA STILL LOOK LIKE THEY COULD SEE SOME SEVERE STORMS THIS
AFTERNOON WITH GOOD INSTABILITY AND SHEAR OVER THE AREA. SCT STORMS
LIKELY TO HANG ON OVER EXTREME SERN CORNER OF THE CWA TONIGHT BEFORE
FINALLY SHIFTING SOUTH OF THE CWA ON SUNDAY. GENERALLY WENT WITH A
BLEND OF ETA/AVN FOR TEMPEATURES TODAY WITH POSITION OF FRONT AND
EXTENT OF CLOUDS MAIN FACTORS IN ACTUAL HIGHS TODAY.

INTRODUCED SOME POPS THURSDAY AND FRIDAY IN EXTENDED BASED ON
ECMWF AND NEW MRF/AVN.

FOBERT

IF YOU HAVE COMMENTS ON THE NEW FORECAST DISCUSSION
FORMAT...PLEASE E-MAIL THEM TO W-OAX.WEBMASTER@NOAA.GOV OR CALL
DAVE THEOPHILUS AT 402-359-5166.

.OMA...NONE.
CHERMOK

In the hours before

Special weather statement, May 11, 11:20 AM CST, 3 hours 34 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-112330-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1220 PM CDT SAT MAY 11 2002

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO LATE
EVENING IN PARTS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...ALONG
AND SOUTH OF A LINE FROM AROUND SEWARD NEBRASKA TO RED OAK IOWA.

A WARM FRONT OVER NORTHERN KANSAS IS EXPECTED TO MOVE INTO
SOUTHEAST NEBRASKA THIS AFTERNOON...AND HEATING ALONG AND SOUTH
OF THIS FRONT WILL CREATE EXTREMELY UNSTABLE CONDITIONS.  THE
HEATING COMBINED WITH THE WARM FRONT AND AN UPPER LEVEL
DISTURBANCE LIFTING OUT OF SOUTHEAST COLORADO SHOULD PROVIDE THE
NECESSARY LIFT TO CAUSE THUNDERSTORM DEVELOPMENT.  WITH THE
INITIAL THUNDERSTORM DEVELOPMENT...VERY LARGE HAIL AND ISOLATED
TORNADOES WILL BE POSSIBLE.  THE SEVERE THREAT SHOULD SHIFT TO
HIGH WINDS AND HEAVY RAIN THEN BY MID EVENING AS THE WARM FRONT
IS OVERTAKEN BY A COLD FRONT THAT WILL BE MOVING SOUTHEAST ACROSS
NEBRASKA.

ALTHOUGH ISOLATED SEVERE WEATHER IS POSSIBLE IN THE COOLER AIR
NORTH OF THE FRONT...THE LOCATION OF THE FRONTS WILL PLAY A
SIGNIFICANT ROLE IN THUNDERSTORM COVERAGE AND LOCATION LATER THIS
AFTERNOON.

SPOTTER GROUPS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS
AND STATEMENTS.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

CHERMOK
Local storm report, May 11, 2:40 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
440 PM CDT SAT MAY 11 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0305 AM    2 NE REYNOLDS             NE   1 INCH HAIL
05/11/02   JEFFERSON                      EVENT DURATION 5
                                          MINUTES. REPORTED BY
                                          EMERGENCY MANAGEMENT.
                                          DELAYED REPORT.
Special weather statement, May 11, 2:40 PM CST, 14 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-120500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
340 PM CDT SAT MAY 11 2002

STORM SPOTTERS WILL BE NEEDED THROUGH THIS EVENING OVER SOUTHEAST
NEBRASKA...MAINLY SOUTH OF A SEWARD TO PLATTSMOUTH LINE.
SPOTTERS MAY BE NEEDED OVER SOUTHWEST IOWA ALONG AND SOUTH OF A
GLENWOOD TO RED OAK LINE BY EARLY EVENING.  ALTHOUGH ISOLATED
SEVERE THUNDERSTORMS ARE POSSIBLE NORTH OF THESE AREAS THROUGH
EARLY EVENING...SPOTTER ACTIVATION IS NOT LIKELY NORTH OF A
SEWARD NEBRASKA TO OAKLAND IOWA LINE.

A WARM FRONT MOVED INTO SOUTHEAST NEBRASKA SATURDAY AFTERNOON AND
A COLD FRONT HAD INTERSECTED IT SOUTHEAST OF GRAND ISLAND.
SEVERE THUNDERSTORMS WITH VERY LARGE HAIL AND ISOLATED TORNADOES
CAN BE EXPECTED FROM SOUTHEAST NEBRASKA INTO KANSAS THROUGH MID
EVENING.  HEAVY RAIN IS ALSO LIKELY...ALTHOUGH THE HEAVIER RAIN
IS FORECAST TO SHIFT SOUTHEAST OF SOUTHEAST NEBRASKA BY MID TO
LATE EVENING.

OTHER THUNDERSTORMS ARE POSSIBLE FROM EAST CENTRAL NEBRASKA INTO
SOUTHWEST IOWA BEFORE MIDNIGHT...BUT OUTSIDE OF FAR SOUTHWEST
IOWA...
ORGANIZED OR WIDESPREAD SEVERE WEATHER IS UNLIKELY.

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATIC
INFORMATION...IS AVAILABLE ON THE INTERNET AT
WWW.CRH.NOAA.GOV/OAX OR AT WEATHER.GOV (LOWER CASE).

CHERMOK

The radar

The Grand Island radar (KUEX), 105 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
May 11, 2:54 PM CST
Where
Jefferson County, Thompson
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
40.067, -97.250

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299583.